Volume 1 (1998)

Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
MSP Books and Monographs
About this Series
Editorial Board
Ethics Statement
Author Index
Submission Guidelines
Author Copyright Form
Purchases
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
The mean curvature integral is invariant under bending

Frederic J Almgren Jr and Igor Rivin

Geometry & Topology Monographs 1 (1998) 1–21
DOI: 10.2140/gtm.1998.1.1

arXiv: math.DG/9810183

Abstract
[an error occurred while processing this directive]

Suppose t is a smooth family of compact connected two dimensional submanifolds of Euclidean space E3 without boundary varying isometrically in their induced Riemannian metrics. Then we show that the mean curvature integrals

tHtd2

are constant. It is unknown whether there are nontrivial such bendings t. The estimates also hold for periodic manifolds for which there are nontrivial bendings. In addition, our methods work essentially without change to show the similar results for submanifolds of Hn and Sn, to wit, if t = Xt

dtHtd2 = kn 1dV (X t),

where k = 1 for H3 and k = 1 for S3. The Euclidean case can be viewed as a special case where k = 0. The rigidity of the mean curvature integral can be used to show new rigidity results for isometric embeddings and provide new proofs of some well-known results. This, together with far-reaching extensions of the results of the present note is done in a preprint by Rivin and Schlenker. Our result should be compared with the well-known formula of Herglotz.

Keywords
Isometric embedding, integral mean curvature, bending, varifolds
Mathematical Subject Classification
Primary: 53A07, 49Q15
References
Publication
Received: 10 May 1998
Published: 21 October 1998
Authors
Frederic J Almgren Jr
Igor Rivin
Mathematics Institute
University of Warwick
Coventry
CV4 7AL
United Kingdom